Back to Journals » International Medical Case Reports Journal » Volume 7

Warfarin-induced deep vein thrombosis

Authors Binymin K, Nasher M, Patel D

Received 7 February 2014

Accepted for publication 11 April 2014

Published 9 September 2014 Volume 2014:7 Pages 123—125

DOI https://doi.org/10.2147/IMCRJ.S62100

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Video abstract presented by Khalid A Binymin.

Views: 479

Khalid A Binymin,1 Magda Nasher,2 Dipti Patel2

1Liverpool University, Medical School, England, UK; 2Southport and Ormskirk NHS Trust, Southport District General Hospital, Kew, UK

Abstract: We are presenting a 72-year-old female who was admitted to hospital with deep vein thrombosis (DVT). She was known to have atrial fibrillation and was initiated on warfarin for stroke prophylaxis 3 days earlier. She was given warfarin therapy without low molecular weight heparin cover as per “slow-start regimen” protocol. The warfarin dose was increased after 3 days to achieve rapid anticoagulation, resulting in DVT in the left leg. We propose that the higher unopposed warfarin dose utilized in this case resulted in DVT. Warfarin loading doses may paradoxically result in a hypercoagulable state and potential clot formation because of significant reductions in protein C and protein S levels.

Keywords: warfarin, deep vein thrombosis, slow-start regimen, protein C, protein S, warfarin-induced skin necrosis, stroke prophylaxis

Creative Commons License This work is published by Dove Medical Press Limited, and licensed under a Creative Commons Attribution License. The full terms of the License are available at http://creativecommons.org/licenses/by/4.0/. The license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Download Article [PDF]  View Full Text [HTML][Machine readable]